|Treatment of CDI/CDAD|
The first step in treating patients with CDAD is to discontinue the causative agent wherever possible. The choice for initial antibiotic therapy depends on the severity of disease. Oral vancomycin or metronidazole remain the mainstays of therapy for C. difficile infection, with vancomycin reserved for patients with more severe disease and/or those who have not responded to metronidazole. Metronidazole is currently favored in guidelines from the CDC on the basis of cost and concern that oral vancomycin promotes colonization with vancomycin-resistant Enterococcus. Oral fluids (water and electrolytes) may be necessary to counteract fluid loss as a result of excessive diarrhea, which can quickly lead to dehydration. Patients with fulminant disease and toxic megacolon may require colectomy. Recurrence of C. difficile infection (CDI) is becoming an increasing problem. Most recurrences happen 7 - 14 days after completion of therapy, suggesting relapse rather than re-infection. If a patient develops a second episode of CDI following initial successful treatment, it is recommended that if possible, the same drug be used to treat the second episode. Contributing factors to recurrent CDI include: Continuing exposure to organisms either through re-infection (via contaminated environment or poor hand hygiene) or an endogenous source, such as C. difficile spores in GI tract. An inability to mount an adequate anti-Toxin A IgM and/or IgG antibody response (i.e., poor host immune response); a likely reason why CDI affects an increasingly elderly population. Unfortunately a vicious cycle can arise whereby the initial treatment prescribed, vancomycin or metronidazole, significally disrupts normal colonic flora reducing colonization resistance and leaving the patient vulnerable to the next recurrent episode.Other treatments including the use of probiotics or anion-exchange resins to absorb toxins, may work in some cases but none work in every case.The goal of all treatment is to reestablish normal colonic flora so as to control C. difficile (over)growth.
|Clostridium difficile-associated Diarrhea|
Clostridium difficile-associated diarrhea (CDAD) is a unique hospital infection that occurs almost entirely in patients who have received previous antimicrobial treatment. Anaerobic gut flora are crucial to colonization resistance, so any disruption of the normal colonic flora (through illness, therapeutic procedures or, most commonly, antibiotic use) is essential to the pathogenesis of C. difficile infection. The association of CDAD with antibiotic use is significant. Early attention (1970s) focused on clindamycin but later on (1980s,1990s & continuing today) the cephalosporins, especially third generation, and broad spectrum penicillins (e.g., amoxycillin/ampicillin) were also implicated. The risk of CDAD is increased if C. difficile is resistant to the particular antimicrobial. In the case of clindamycin, C. difficile resistance is variable. Risk of infection due to a clindamycin-resistant strain increases with use of the drug. For the third generation cephalosporins, C. difficile is universally resistant; thus, any toxigenic strain is capable of causing CDAD during cephalosporin use. Other less commonly implicated antibiotics are the macrolides, e.g., erythromycin, azithromycin, clarithromycin. However, prolonged courses of any antibiotics will increase the risk of disease. Even those antibiotics used to treat colitis (metronidazole, for example) have sometimes been reported to cause CDAD.The fluoroquinolones have been in use since the 1980s. Ciprofloxacin was approved in 1987, but it is only in recent years with the emergence of the epidemic strain 027/NAP1/BI, which is resistant to the fluoroquinolones, that this class of drugs has been implicated in Clostridium difficile disease. The fluoroquinolones were initially considered to be low risk but their use has been increasing, both with hospital inpatients and in the community, and fluoroquinolones are now implicated as a risk factor for C. difficile infection. The newer fluoroquinolones, e.g., gatifloxacin, moxifloxacin, have better activity against anaerobes, but poor in vitro activity against C. difficile, thus increasing the likelihood of CDAD. The CDC now recommends that all fluoroquinolones, as a class, be used sparingly as each poses an increased risk for CDAD.